Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Wilmington, NC

May 16, 2003Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 16, 2003, 3:10 PM EDT for Georgetown County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 3:10 PM EDT (19:10 UTC)
Expired
May 16, 2003, 4:00 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS52 KILM 161910
SVRILM
SCC043-162015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 400 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER NORTH
  SANTEE...OR ABOUT 8 MILES SOUTH OF GEORGETOWN...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GRAVES AROUND 320 PM
   GEORGETOWN AROUND 330 PM
   WEDGEFIELD PLANTATION AROUND 340 PM
   PAWLEYS ISLAND AROUND 400 PM
   PLANTERSVILLE AROUND 405 PM
   BROOKGREEN GARDENS AROUND 415 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3316 7934 3327 7948 3362 7915 3365 7913
          3361 7913 3360 7910 3358 7910 3357 7907
          3357 7900 3338 7915 3329 7916 3326 7918
          3328 7921 3324 7921

$$

KREITNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM EDT, 45 minutes earlier.

Area forecast discussion, May 16, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT FRI MAY 16 2003

PUBLIC: BACK DOOR COLD FRONTAL PASSAGE SAT MRNG WILL INCREASE
CONVECTIVE POPS TO THE HIGH CHANCE CATEGORY LATE TONIGHT. WEDGE
PATTERN BUILDING SOUTH ALONG THE COAST WILL HELP KEEP LOW LEVELS
MOIST THRU AT LEAST SUNDAY. WILL KEEP POPS IN THE HIGH CHC TO LIKELY
CATEGORIES THRU THEN WITH PREDOMINANTLY INTERMITTENT STRATIFORM
PRECIP. RIDGE HANGS ON ALONG THE EAST COAST THRU EARLY TUE WITH
DECREASING CHANCES OF PRECIP EACH DAY. NEXT SYSTEM PASSES THRU
WED/THU BEFORE HIGH PRES BUILDS IN AGAIN FRI.

MARINE: FAIRLY LIGHT AND VARIABLE WINDS ACROSS THE WATERS UNTIL A
BACK DOOR COLD FRONT DROPS S EARLY SAT. WINDS THEREAFTER WILL BE OUT
OF THE NE AT 15-20 KT OR SO...HIGHEST FROM CAPE FEAR NORTH. WINDS
SHOULD SHIFT A BIT MORE TO THE E MON AS STRONG HIGH PRES MOVES OFF
THE SOUTHERN NEW ENGLAND COAST. THE HIGH APPEARS TO MOVE DOWN THE
MID ATLANTIC COAST TUE ALLOWING WINDS TO BECOME MORE SOUTHERLY. SW
WINDS INCREASE WED AHEAD OF AN APPROACHING COLD FRONT. SEAS SHOULD
BUILD OVER THE WEEKEND DUE TO THE PROLONGED NE FETCH...HOWEVER PLAN
TO KEEP JUST BELOW SCA LEVELS.

FCSTID = 40
ILM   67  76  63  74 /  50  60  50  50
LBT   65  77  62  72 /  50  60  50  50
FLO   67  81  64  77 /  50  60  50  50
MYR   68  76  64  74 /  50  60  50  50

.ILM...
NC...NONE.
SC...NONE.

PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, May 16, 5:10 AM EDT, 10 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
510 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:25 PM EDTSevere Thunderstorm WarningILMWilliamsburg65 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.